Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Blacksburg, VA

July 1, 2005Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2005, 7:50 PM EDT for Botetourt County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2005, 7:50 PM EDT (23:50 UTC)
Expired
Jul 1, 2005, 8:22 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Botetourt County, VA

The radar

The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 012349
SVRRNK
VAC023-020045-
/O.NEW.KRNK.SV.W.0064.050701T2350Z-050702T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 845 PM EDT

* AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF ORISKANY...
  AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...

  ORISKANY...
  EAGLE ROCK...
  BUCHANAN...
  GLEN WILTON...
  ARCADIA...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3763 8002 3741 7987 3756 7959 3779 7979

$$
2 follow-up statements
000 
WWUS51 KRNK 020002
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
803 PM EDT FRI JUL 1 2005

VAC023-020045-
/O.CON.KRNK.SV.W.0064.000000T0000Z-050702T0045Z/
BOTETOURT VA-
803 PM EDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM EDT FOR
BOTETOURT COUNTY...

AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ORISKANY TO BUCHANAN...MOVING NORTHEAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE
ROCK...GALA...ARCADIA AND GLEN WILTON.

LAT...LON 3763 8002 3741 7987 3756 7959 3779 7979

$$

JDS
000 
WWUS51 KRNK 020022
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EDT FRI JUL 1 2005

VAC023-020030-
/O.CAN.KRNK.SV.W.0064.000000T0000Z-050702T0045Z/
BOTETOURT VA-
820 PM EDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR BOTETOURT COUNTY IS
CANCELLED...

THE STORMS HAVE WEAKENED ACROSS THE NORTHERN PART OF THE COUNTY.  
HOWEVER PORTIONS OF THE COUNTY WILL STILL EXPERIENCE HEAVY RAIN 
THROUGH 9 PM.  MINOR FLOODING OF POOR DRAINAGE AREAS CAN BE EXPECTED 
IN THESE LOCATIONS.

LAT...LON 3763 8002 3741 7987 3756 7959 3779 7979

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 7:27 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 1, 7:27 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT FRI JUL 1 2005

.AVIATION...

BEST CONVECTIVE COVERAGE THIS EVENING ACROSS THE SE WVA TAF SITES
WHERE APPEARS PERIODIC MVFR/IFR CIGS/VSBYS WILL PERSIST THRU ABOUT
02Z BEFORE ACTIVITY WEAKENS/MOVES E. ALSO APPEARS MAY SEE MORE
TSRA DEVELOP ROA/LYH CORRIDOR OVER THE NEXT COUPLE OF HOURS SO
WILL MAINTAIN VCNTY/TEMPO MENTION EARLY THIS EVENING. EXPECT
SIMILAR SCENARIO TNGT AS THE LAST COUPLE WITH TSRA DMNSHG A COUPLE
HOURS AFTER SUNSET...THEN FOG AND LOW CLOUDS AFTER MIDNGT WITH
FRONT SLOW TO SAG SE THRU THE AREA. AGAIN LIKE MVFR/IFR IN FOG
ESPCLY WHERE RAINFALL OCCURRED AT MOST SITES EXCEPT ROA THRU 13-
14Z. FOG/LOW CLOUDS BREAK FOR SCTD/BKN CU/AC LATE SAT MORNING WITH
VFR CONDITIONS EXPECTED THRU AFTN. MAIN CHC AT ISOLD TSRA ARND DAN
BUT SINCE IFFY WONT INCLUDE MENTION FOR NOW.

&&

.PREVIOUS DISCUSSION...
(ISSUED 319 PM EDT FRI JUL 1 2005)

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...

TONIGHT...
SCATTERED THUNDERSTORMS DEVELOPING IN THE NW NC AND SW VA MTNS THIS
AFTERNOON...AND THESE WILL INCREASE IN COVERAGE HEADING INTO EARLY
EVENING. HOWEVER...LEE TROF EAST OF THE MTNS...WITH MUCH GREATER
INSTABILITY...IS EXPECTED TO BE THE FOCUS FOR MOST TSTM ACTIVITY
AFTER 6:00 OR 7:00 PM. HAVE PUT LIKELY POPS IN THE NW NC FOOTHILLS
AND PIEDMONT...AND ALSO SOUTH SIDE VA INTO THIS EVENING EXPECTING
THIS AREA TO SEE THE MOST COVERAGE WITH THE BEST INSTABILITY...LOW
LEVEL MOISTURE CONVERGENCE...AND CURRENT ACTIVITY. THIS IS ALSO THE
AREA WITH THE BEST CHC OF SEVERE WITH SB CAPES 2500 TO 3000 INTO
EARLY EVENING. HARD TO FIND ANY OTHER FOCUS FOR CONVECTION THE REST
OF THE AREA...SO I HAVE 50 POPS FOR SCATTERED TSTMS ELSEWHERE.
ACTIVITY SHOULD BE DECREASING WEST TO EAST AFTER MIDNIGHT WITH
NORTHWEST DOWNSLOPE FLOW KICKING IN.

SATURDAY AND SATURDAY NIGHT...
850 MB BOUNDARY REMAINING WELL NORTH ALONG THE MASON-DIXON LINE.
LEE TROUGH TO AGAIN KICK OFF A FEW MORE TSRA WITH FOCUS EAST AND
ALONG THE VA/NC LINE.  MODERATE-HIGH CAPE/LAPSE RATES VALUES IN THE
AFTN COULD PRODUCE A FEW SVR STORMS BUT BELIEVE HIGHEST POTENTIAL
WILL BE CENTRAL VA/NC AND ALONG THE COAST. INVERSION CAP MOVING INTO
SE WV/NRV WILL KEEP THEM DRY WITH FAIR WX CU DEVELOPING. CAP COULD
BE HIGH ENOUGH NOT TO RULE OUT A STRAY TSRA.  DRY AIR AND INVERSION
WILL EVENTUALLY WORK INTO THE AREA OVERNIGHT.

LONG TERM (SUNDAY THROUGH FRIDAY)...

QUICK OVERVIEW FOR THE COMING WEEK...
AN ACTIVE WEATHER WEEK AHEAD AS SEVERAL FEATURES TO BRING SCT
CONVECTION INTO THE REGION. TEMPERATURES WILL BE ABOVE NORMAL
ESPECIALLY THOSE AREAS WHO MISS THE TSRA.

SUNDAY-SUNDAY NIGHT...
SFC HI SLIDING OFF THE NE COAST ALLOWING FLOW TO BECOME SE. IN THE
OH/TN VALLEY...A WEAK SHORT WAVE TROF AND THETA-E RIDGE WILL DRIFT
TO THE WEST.  THESE TWO WEAK FEATURES WILL BRING AT LEAST A CHC FOR
TSRA ACROSS NW NC MTNS AND FOOTHILLS.

MONDAY...
UPPER LEVEL RIDGE CENTERED OVER FLORIDA WILL DIRECT ANY WAVES OUT OF
THE SOUTHERN PLAINS AND INTO THE MID ATLANTIC REGION. ONE SUCH WAVE
WILL ENTERS THE MTN EMPIRE/SE WV MONDAY AFTN/NIGHT.

TUESDAY...
A COLD FRONT WILL MOVE THRU THE OH-TN VALLEY. PREFRONTAL ENERGY AND
LOW LEVEL MOISTURE TO BRING POSSIBILITIES OF STRONG STORMS INTO THE
AREA BY THE AFTN.

WEDNESDAY THROUGH FRIDAY...
FRONT TO STALL SOME WHERE IN THE MID ATLANTIC REGION. LATEST GFS HAS
FRONT STALLING ALONG THE VA COAST BACK INTO THE TN VALLEY.  WAVES
FROM THE SOUTHERN PLAINS WILL TRACK AROUND THE FLORIDA/GULF RIDGE
AND ALONG THIS BOUNDARY. LOW CONFIDENCE WITH TIMING OF WAVES AND
POSITION OF BOUNDARY TO KEEP POPS LOW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, Jul 1, 2:45 PM EDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT FRI JUL 1 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020930-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-
MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-
ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-
YADKIN-
245 PM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
AS A COLD FRONT APPROACHES THE REGION. ISOLATED STRONG THUNDERSTORMS
WILL BRING A THREAT OF DAMAGING WIND GUSTS AND LARGE HAIL. ALTHOUGH
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...THE GREATEST
THREAT FOR SEVERE THUNDERSTORMS EXTENDS ACROSS THE NORTHWEST
NORTH CAROLINA FOOTHILLS AND PIEDMONT...AND INTO SOUTH SIDE VIRGINIA.
IN ADDITION...SMALL CLUSTERS OF THUNDERSTORMS WILL LIKELY PRODUCE
LOCALIZED VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

JJ

In the hours before

Special weather statement, Jul 1, 2:31 PM EDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT FRI JUL 1 2005

NCZ003-011902-
SURRY-
231 PM EDT FRI JUL 1 2005

A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAIN...GUSTY WINDS AND POSSIBLY SMALL HAIL WILL AFFECT NORTHWESTERN
SURRY COUNTY THROUGH 305 PM. LOCATIONS WEST OF INTERSTATE 77...
INCLUDING LADONIA AND BLEVINS STORE CAN EXPECT THIS STORM. MOVE
INDOORS IF YOU LIVE IN THIS AREA...AND STAY AWAY FROM WINDOWS.

05
Special weather statement, Jul 1, 4:39 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT FRI JUL 1 2005

VAZ007-009-010-012-013-016-017-012145-
BLAND-CARROLL-FLOYD-PULASKI-SMYTH-TAZEWELL-WYTHE-
439 PM EDT FRI JUL 1 2005

A SCATTERED TO BROKEN LINE OF THUNDERSTORMS IS FORMING FROM THE BLUE
RIDGE WEST TO THE MOUNTAIN EMPIRE. THIS LINE IS MOVING SOUTHEAST AT
15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45
MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE...DUGSPUR...MAX MEADOWS AND
BURKES GARDEN. IF YOU ARE TRAVELING INTERSTATE 77 BETWEEN BLUEFIELD
AND HILLSVILLE...BE ALERT TO PONDING WATER AND VERY HEAVY RAIN WITH
LOW VISIBILITIES.

05
Local storm report, Jul 1, 5:53 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     6 NW WYTHEVILLE         37.01N 81.16W
07/01/2005                   WYTHE              VA   LAW ENFORCEMENT

            TREES DOWN IN STONY FORK.

0530 PM     HAIL             COLLINSVILLE            36.72N 79.91W
07/01/2005  0.75 INCH        HENRY              VA   TRAINED SPOTTER

&&

JH
Local storm report, Jul 1, 6:31 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             BASSETT                 36.77N 79.98W
07/01/2005  0.75 INCH        HENRY              VA   LAW ENFORCEMENT

            INCLUDES COLLINSVILLE AND MARTINSVILLE

0445 PM     TSTM WND DMG     15 E WOOLWINE           36.78N 80.01W
07/01/2005                   HENRY              VA   PARK/FOREST SRVC

            LARGE TREE LIMBS BROKEN

&&

TW
Special weather statement, Jul 1, 6:40 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT FRI JUL 1 2005

VAZ032-012315-
PATRICK-
640 PM EDT FRI JUL 1 2005

A CLUSTER OF THUNDERSTORMS WILL PRODUCE WIND GUSTS AS HIGH AS 50
MPH...HEAVY RAIN AND CLOUD TO GROUND LIGHTNING AS IT PASSES ACROSS
PATRICK COUNTY. LOCATIONS THAT CAN EXPECT THE STRONGEST PART OF THE
STORM INCLUDE STUART AND CRITZ...AS WELL AS OTHER LOCALES ALONG
HIGHWAY 58. MOVE INDOORS AND STAY AWAY FROM WINDOWS. THESE STORMS
SHOULD EXIT THE COUNTY BY 730 PM.

05
Special weather statement, Jul 1, 6:42 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT FRI JUL 1 2005

WVZ042-043-045-020000-
GREENBRIER-MERCER-SUMMERS-
642 PM EDT FRI JUL 1 2005

NUMEROUS THUNDERSTORMS WITH HEAVY RAIN WERE MOVING EAST INTO
PORTIONS OF SOUTHEAST WEST VIRGINIA EARLY THIS EVENING. DUE TO
WIDESPREAD HEAVY RAIN IN THIS AREA THURSDAY EVENING...EXCESSIVE
HEAVY RAIN WILL QUICKLY LEAD TO RUNOFF AND MINOR FLOODING OF LOW
LYING...POOR DRAINAGE AREAS FROM NORTH OF BLUEFIELD UP THROUGH THE
HINTON AREA AND FURTHER NORTH INTO RUPERT.

IF YOU LIVE IN A FLOOD PROVE AREA...BE ON THE LOOKOUT FOR HEAVY RAIN
AND BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR IF A
WARNING IS ISSUED FOR YOUR COUNTY. CONTINUE TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST INFORMATION.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:17 PM EDTSevere Thunderstorm WarningRNKBland28 min
Jun 30, 8:46 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford44 min
Jul 1, 2:49 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford24 min
Jul 1, 4:18 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville57 min
Jul 1, 4:29 PM EDTSevere Thunderstorm WarningRNKPatrick33 min
Jul 1, 4:53 PM EDTSevere Thunderstorm WarningRNKWythe35 min
Jul 1, 5:12 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville50 min
Jul 1, 5:45 PM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr
Jul 1, 7:37 PM EDTSevere Thunderstorm WarningRNKCraig23 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.